Texas, 2023High Wind in Texas, January 18, 2023
January 18, 2023 · NWS MAF · 3 events in 2 counties and zones
A large, closed upper-level low pressure moving across the central Great Plains resulted in westerly high winds across the higher elevations of west Texas and southeast New Mexico and across portions of the adjacent plains.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large, closed upper-level low pressure moving across the central Great Plains resulted in westerly high winds across the higher elevations of west Texas and southeast New Mexico and across portions of the adjacent plains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 17, 10:05 PM CST, 5 hours 33 minutes earlier.
Area forecast discussion, Jan 17, 10:05 PM CST, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1005 PM CST Tue Jan 17 2023
...New AVIATION...
.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 152 PM CST Tue Jan 17 2023
Today remains mild with temperatures in the 60s and 70s for most.
Clouds have increased and winds are becoming more westerly as our
next weather system approaches the region from the west. A
Pacific front is set to arrive later this evening. As the front
quickly moves east, enough lift and moisture is expected to be
present to allow for showers to develop along this front. Any
rainfall will be light and showers quickly exit the region
overnight. Wind speeds increase behind he front, this may help
keep temperatures on the milder side despite the front.
Temperatures in the 30s and low 40s are expected tomorrow morning.
As a powerful jet streak moves overhead tomorrow afternoon, winds
become strong almost area-wide. With mostly clear skies and a
50-60 kt 700 mb jet overhead, efficient momentum transfer is
expected. A High Wind Warning is in effect for the western zones
with a Wind Advisory for almost all of the remaining areas. Patchy
blowing dust can be expected with these winds, especially in
areas with open fields. Very dry air behind the front coupled with
the strong winds will also result in critical fire weather
conditions. A Fire Weather Watch remains in effect for far eastern
portions of the area. Temperatures tomorrow are cooler behind the
front with most locations in the mid 50s to low 60s.
Winds quickly decrease tomorrow night allowing for efficient
radiational cooling. Temperatures are expected to fall to near or
slightly below freezing for the majority.
&&
.LONG TERM...
(Thursday through Monday)
Issued at 152 PM CST Tue Jan 17 2023
Thursday will be cool with the post frontal surface high settling
over West Texas. Thursday is warmer as winds back from the
southwest ahead of an upper level low developing over the western
United States. This will be the main feature to monitor in the
extended period as it moves across New Mexico and into West Texas
on Saturday. The forecast track of the upper low center has
trended a little south over the past 24 hours but is still north
of our CWA. The track will have to be closely watched as it is
common for models to trend deeper and farther south with
successive runs which would have a greater impact for our area. As
it is now, wintry precipitation should hold to our north in the
South Plains and TX/OK Panhandles in the deformation zone of the
upper low. There doesn't appear to be enough moisture for us to
see any appreciable precipitation and only have a slight chance
in the northern most counties. An amplified ridge to our west will
direct northerly flow over the Great Plains in the wake of the
passing low finally bringing in more seasonal temperatures for
early next week.
Hennig
&&
.AVIATION...
(06Z TAFS)
Issued at 1002 PM CST Tue Jan 17 2023
Surface obs over the past few hours suggest little precip, if any,
is making it to the ground. Thus, MVFR vsbys due to BLDU will be
possible Wednesday afternoon. Otherwise, VFR conditions will
prevail. Westerly surface flow will persist throughout the
forecast period, and increase significantly and become gusty after
sunup as skies clear. Winds will decouple after sundown, but
remain elevated through the night.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 42 62 33 58 / 30 0 0 0
Carlsbad 35 58 29 57 / 10 0 0 0
Dryden 45 67 36 63 / 10 0 0 0
Fort Stockton 41 61 35 61 / 20 0 0 0
Guadalupe Pass 30 47 29 49 / 30 0 0 0
Hobbs 33 55 29 55 / 30 0 0 0
Marfa 31 56 24 58 / 20 0 0 0
Midland Intl Airport 41 61 33 58 / 30 0 0 0
Odessa 41 59 34 58 / 30 0 0 0
Wink 38 59 30 58 / 20 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 9 AM CST /8 AM MST/ to 10 PM CST /9 PM
MST/ Wednesday for Chinati Mountains-Davis Mountains-Davis
Mountains Foothills-Eastern Culberson County-Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Marfa Plateau-Reeves County Plains-Van Horn and Highway 54
Corridor.
Wind Advisory from 9 AM to 10 PM CST Wednesday for Andrews-
Borden-Central Brewster County-Chisos Basin-Crane-Dawson-
Ector-Gaines-Glasscock-Howard-Loving-Martin-Midland-Pecos-
Reagan-Upton-Ward-Winkler.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for Borden-Crane-Dawson-Ector-Glasscock-Howard-
Martin-Midland-Mitchell-Pecos-Reagan-Scurry-Terrell-Upton.
NM...High Wind Warning from 8 AM to 9 PM MST Wednesday for Eddy
County Plains-Guadalupe Mountains of Eddy County.
Wind Advisory from 8 AM to 9 PM MST Wednesday for Central Lea
County-Northern Lea County-Southern Lea County.
&&
SHORT TERM...84
LONG TERM....10
AVIATION...44Hazardous weather outlook, Jan 18, 2:29 AM CST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
229 AM CST Wed Jan 18 2023
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-190830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
229 AM CST Wed Jan 18 2023 /129 AM MST Wed Jan 18 2023/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...Today and tonight.
Windy to very windy conditions are expected across Southeast New
Mexico and West Texas. A High Wind Warning is in effect for the
Guadalupe and Delaware Mountains, Eddy County Plains, Culberson,
Reeves, and Loving counties, the Davis Mountains, Davis Mountains
Foothills, Marfa Plateau, and Chinati Mountains. A Wind Advisory is
in effect for most other locations.
Blowing dust across the plains could produce visibility reductions,
especially this afternoon.
Critical fire weather conditions are expected this afternoon and
early evening. A Red Flag Warning is in effect for most of the
Permian Basin, the Lower Trans Pecos, and most of Brewster County
including the Big Bend. Very high fire danger is expected areawide.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Windy conditions may return this weekend into early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- January 18, 3:38 AM CST to 4:38 AM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe and Delaware Mountains
- When
- January 18, 8:30 AM CST to 8:40 AM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe and Delaware Mountains
- When
- January 18, 1:51 PM CST to 5:51 PM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, January 18, 20231 death · 2 injured · 1 event
- Winter Weather in Iowa, January 18 to 19, 20231 death · $20,000 · 1 event
- Tornadoes and Damaging Wind in Arkansas, January 18, 2023$165,000 · EF1 · 3 events
- Heavy Snow in Idaho, January 18 to 19, 20237 injured · 4 events
- Winter Storm in Nebraska, January 18 to 19, 202324 events
- Winter Storm and Winter Weather in Nebraska, January 18 to 19, 202323 events
- Heavy Snow in Nevada, January 18 to 19, 202322 events
- Heavy Snow in Iowa, January 18 to 19, 202321 events
- Winter Storm and Winter Weather in South Dakota, January 18 to 19, 202314 events
- Heavy Snow and Winter Weather in Minnesota, January 18 to 19, 202314 events
- Winter Storm and Winter Weather in Iowa, January 18 to 19, 202311 events
- Winter Weather in Wisconsin, January 18 to 19, 20238 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078963, 1078965, 1078964.